Lost the battle to ADs, but can we win the war?

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?

United States

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)

PSSDForum mentioned this.

What is your current age, height, weight?

25, 6’5" (196cm?), about 180lbs (approx. 82kg, 12.86 stone)

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?

citalopram, sertraline, venlafaxine, escitalopram, citalopram again

I used bupropion XL 150mg with the venlafaxine and also took modafinil with the citalopram the first time towards the end of that specific regimen. I took bupropion SR 100mg for a week and Wellbutrin XL 150mg for 4 weeks.

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?

40mg, don’t remember (100mg?), 150mg, 5mg, 10mg

What condition was being treated with the drug?

Major Depressive Disorder, Social Anxiety Disorder, Generalized Anxiety Disorder

For how long did you take the drug (weeks/months/years)?

Don’t remember for each dose, but the total was about 6 years I think. Longest was citalopram the first time and venlafaxine w/ bupropion XL

How old were you, and WHEN (date) did you start the drug?

18, about to turn 19. December 18, 2012. I remember the day clearly…

How old were you when you quit, and WHEN (date) did you quit?

  1. April 22 (day may not be accurate), 2019. Attempted my first detox in October 2018.

How did you quit (cold turkey or taper off)?

First attempt: tapered to 37.5mg, then cold turkey. Second attempt: very careful controlled taper down to 2.5mg of citalopram.

How long into your usage did you notice the onset of side effects?

Within a month, but I did not realize it was medication-related for several years. Delayed orgasm, reduced head sensitivity, but no other issues. Light urinary retention which required double voiding by pushing on the bladder.

What side effects did you experience that have yet to resolve since discontinuation?

Erectile Dysfunction, reduced sensitivity, low libido, emotional blunting, urinary retention, severe caffeine-induced anhedonia the day after caffeine doses as low as 75mg, possibly 60mg. Caffeine used to make me VERY euphoric (Modafinil levels for a much shorter period of time), very focused, and awake. It does absolutely nothing now except make me slightly chatty and gives me severe anhedonia the day after; not emotional blunting, but probably as true as the word can be; almost no ability to feel even a slight amount of pleasure.

From Wellbutrin, tinnitus in the right ear just over 3 months in, but this is less related to the purpose of this forum I’d say.

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

Zen by Wellpath. Increased emotional blunting and urinary frequency, but reduced urinary retention and anxiety. I stopped due to urinary frequency, but heard Ashwagandha can make PSSD worse.

St. John’s Wort, but stopped after two days since I noticed my tinnitus got worse (don’t know if this was due to this or coming off the Zen supplement).

May have access to tamsulosin and clomiphene, but I’m moving out of the country and won’t be able to refill these, so I haven’t taken them.

Don’t know where to go from here.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Low total-testosterone (I believe 240 ng/dl when it should be around 300 ng/dl for my age according to urologist, low Omega-3, low B12 (even after taking Deplin for 6 months). That’s about it.

Anything not listed in the above questions you’d like to share about your experience?

I’ve lost faith in psychiatrists (particularly the third one who didn’t take me off of the bupropion after I complained about tinnitus 3 days in). I trusted them to help me and with the tinnitus and pssd denial, I don’t trust them anymore. I have an MS Computer Science degree, so I’ve sworn by the scientific hypothesis and peer-reviewed research for ages, but I have to admit that, after my experiences, I have found myself trusting anecdotal evidence far more than I should be out of desperation.

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

There really isn’t much more to put here besides what I have already written. I find my experiences with caffeine interesting though. I didn’t start drinking caffeinated beverages until after I started taking ADs, but I do know that I would get borderline high, if not high, drinking caffeine (e.g. one time I nearly went out and hugged strangers after a trip to the coffeeshop after lunch. Did my social anxiety stop me? Who knows…). The crashes were harsh, but nothing like they’ve been recently. The only time I ever had crashes this hard were on the venlafaxine XR/bupropion XL combo, but at least I was still getting the benefits. I feel nothing now and crash just as hard.

The urinary retention is also a bit baffling. On citalopram the second time, on escitalopram, and on sertraline, I had severe urinary retention to the point where I had to punch my bladder at times to get anything out. Oddly enough, on venlafaxine, it wasn’t as bad. The first time on citalopram, it was pretty mild though.

2 Likes

I have an MS Computer Science degree, so I’ve sworn by the scientific hypothesis and peer-reviewed research for ages, but I have to admit that, after my experiences, I have found myself trusting anecdotal evidence far more than I should be out of desperation.

If “unwanted” evidence is hidden away by the manufacturers - we do not have the real picture.

Dear cls,

Welcome to our forum! I am sorry to hear that you suffer from persistent side effects after the use of antidepressants. Here you will find a large community of people who suffer from similar persistent side effects from various substances, including Finasteride, Anti-depressants and Isotretinoin. We have reason to believe that all these substances trigger a common mechanism that results in these persistent side effects and are determined to uncover this mechanism and raise awareness of our condition.

To do that, we need as much help as we can get. Please refer to our use action guide for an overview of our ongoing projects (especially the Survey and the 23andme project) and please do your share to advance our cause!

Thank you and good luck!

Yeah, I agree, and what I find in research at times (e.g. study done improperly or bias due to funding from a particular source). I feel pretty helpless sometimes because there’s so much at work against us, and the people that should be helping (e.g. the psychiatrists) seem to either be out of the loop or are also not getting the research they should.

1 Like

Welcome, and you’re in good company. Tinnitus is quite common with the three main drug classes represented in the survey (around 40% of respondents). See

1 Like